High Wind, De Kalb
- When
- May 11, 1:00 PM CST to 7:00 PM CST
- Where
- De Kalb forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 41.894, -88.770 (the zone’s center; the record gives no point)
Strong winds gusted to 58 mph and blew down numerous trees and power lines across parts of northern Illinois on May 11th. Power outages occurred throughout the area.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Strong winds gusted to 58 mph and blew down numerous trees and power lines across parts of northern Illinois on May 11th. Power outages occurred throughout the area. Several trees were blown down on the northwest side of Rochelle in Ogle county. The De Kalb Airport recorded a gust to 58 mph at 205 pm CST. Several large trees were blown down in Lansing in Cook county. Minor damage was reported from falling limbs on cars in Skokie in Cook county. Many other smaller trees and tree limbs were blown down across the entire area from the high winds. Several windows were blown out of a 30th floor of a building at 100N Jefferson in Chicago. A small hanger was flipped over near Burlington in Kane county. The hanger was made with metal support rods and a plastic/canvas material.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at May 11, 11:50 AM CST, 1 hour 10 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
1250 PM CDT SUN MAY 11 2003
AVIATION DISCUSSION FOR 18Z TAFS...
SFC LOW CONTG TO DEEPEN IN FAR NERN WI...TO START TO FILL AS IT MOVS
TO NRN LK MI THIS AFTN AND TO NRN LWR MI THIS EVE. STG
UNIDIRECTIONAL GRAD ACROSS REGION WITH 40-50KT WITH 2-3K FT OF SFC
PER PROFILERS AND 88D VAD WNDS TO ONLY GRADUALLY WKN OVRNGT AS
STACKED SYSTEM MOVS E TO GEORGIAN BAY. -SHRA BRUSHING ACROSS NRN
IL/FAR NW IND WITH VORT LOBE ROTATING ACROSS SRN WI IN WRAP AROUND
MOISTURE. EXPECT DEC BY LATER AFTN AS LOBE ROTAES THRU LCL AREA.
MVFR CIGS IMPROVE TO VFR CIGS OVRNGT AS SYS SLOLY MOVS AWAY. SHUD
LOOSE CIGS ARND SUNRISE PER H8 RH PROGS...WITH A PERIOD OF BKN SC
RETURNING WITH HEATING.
TRS
PUBLIC DISCUSSION FOR THE 4 AM ZONES.
LOW PRESSURE HAS A STRONG PRESSURE GRADIENT SURROUNDING IT OVER
NORTHERN ILLINOIS AND NORTHWEST INDIANA. PRESSURE FALLS WERE
6.5 MB AND ABOVE OVER WISCONSIN. STRONG DOWNWARD VERTICAL MOTION
AND A STRONG JET STREAK OF 110 KT FORECASTED FOR 12 UTC
SUNDAY MORNING WILL ALLOW KINETIC ENERGY TRANSPORT TO THE SURFACE
ON SUNDAY. WILL FORECAST WINDS OF 30 KNOTS OR MORE WITH GUSTS
45 KNOTS ON SUNDAY. THIS WILL BE ADVISORY CRITERIA. THE CEILINGS
AND WEATHER CHARTS SHOW CLOUDS AND LIGHT RAIN IN EASTERN MINNESOTA
AND NORTHEAST IOWA AT 0800 UTC. A WEAK VORTICITY MAXIMUM OR A
SHORT WAVE MOVES ACROSS THE FORECAST AREA AROUND 00 UTC MONDAY.
WILL KEEP A CHANCE OF SHOWERS IN THE FORECASTS AS IN THE
AVIATION MODEL GUIDANCE.
A SURFACE LOW MOVES INTO SOUTH CENTRAL ILLINOIS BY 12 UTC WEDNESDAY.
WILL LEAVE A CHANCE OF SHOWERS WEDNESDAY AND WEDNESDAY NIGHT AND
INTO THURSDAY.
.CHI...GALE WARNING FOR ALL OF LAKE MICHIGAN TODAY.
WIND ADVISORY FOR TODAY NORTHEAST ILLINOIS AND NORTHWEST
INDIANA
WHWILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019
-121100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
600 AM CDT SUN MAY 11 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.
.DAY ONE... TODAY AND TONIGHT
AN INTENSE LOW PRESSURE WILL MOVE INTO NORTHERN LAKE MICHIGAN
FROM WESTERN WISCONSIN TODAY. THERE WILL BE STRONG WINDS OF
33 TO 45 MPH WITH GUSTS OF UP TO 48 MPH. TRAVEL IN HIGH PROFILE
VEHICLES WILL BE HAZARDOUS.
WIND ADVISORY VALID FOR HIGH WINDS TODAY AND EVENING.
GALE WARNING FOR LAKE MICHIGAN TODAY AND TONIGHT.
.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY
THERE MAY BE SOME THUNDERSTORMS ON WEDNESDAY.
GALE WARNING FOR MONDAY ON LAKE MICHIGAN.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS WILL NOT BE NEEDED.
&&
NWS CHICAGO WEBPAGE
HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)
WHWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1233 PM CDT SUN MAY 11 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1045 PM PLAINFIELD IL WIND DAMAGE
05/10/03 WILL REPORTED BY OFF-DUTY
NWS EMPLOYEE. LOCKPORT
ROAD AND RTE 30. 3
POWER POLES SNAPPED
OFF. LARGE TREE DOWN.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1242 PM CDT SUN MAY 11 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1040 PM PLAINFIELD IL WIND DAMAGE
05/10/03 WILL REPORTED BY EMERGENCY
MANAGEMENT. FORT BIGGS
AND RIVER ROAD. 3 LARGE
TREES DOWN.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1243 PM CDT SUN MAY 11 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1047 PM PLAINFIELD IL WIND DAMAGE
05/10/03 WILL REPORTED BY EMERGENCY
MANAGEMENT. 111TH ST.
ONE MILE EAST OF RTE
30. LARGE TREE ACROSS
ROAD.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1244 PM CDT SUN MAY 11 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1214 PM 3 SW (MDW)MIDWAY ARPT CHI IL NON TSTM WINDS
05/11/03 COOK 52 MPH NON TSTM WINDS.
TOOK DOWN BIG TREE.
REPORTED BY COOPERATIVE
OBSERVER.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1245 PM CDT SUN MAY 11 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1045 PM JOLIET IL WIND DAMAGE
05/10/03 WILL REPORTED BY EMERGENCY
MANAGEMENT. CORNER OF
LUCAS AND WATER.
UTILITY POLE DOWN.The national radar mosaic for the moment the first event began.
4 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5358592, 5358593, 5358594, 5358595.